TO THE EDITOR: The authors point out that use of benzodiazepines has been associated with at least a 50% increased risk of hip fracture in older adults. However, a study found that policies that substantially reduced the use of benzodiazepines among older persons in New York state did not decrease the incidence of hip fractures.1 The association between benzodiazepines is complex and involves factors such as the type of benzodiazepine, prescribed dosage, frequency of use, and underlying patient illnesses. We should not assume that interventions to reduce benzodiazepine use will result in improved clinical outcomes.
IN REPLY: We thank Dr. Sheahan for giving us an opportunity to expand on our point that benzodiazepines carry high complication rates with low therapeutic impact. A prospective study of 391,609 patients older than 65 years showed the following relative risks of hip fracture in the three months after starting these drugs: zolpidem (Ambien), 2.55; alprazolam (Xanax), 1.14; lorazepam (Ativan), 1.53; diazepam (Valium), 1.91.1
The study referenced by Dr. Sheahan followed a cohort that had at least one benzodiazepine prescription in the previous year, rather than one that maintained use and then stopped.2 However, an alternative interpretation is that the risk of hip fracture associated with benzodiazepine use is slow to reverse, consistent with our observation that the impairment in cognitive function is slow to reverse. One possible mechanism would be the persistent sensory changes, including the changes in vision and proprioception, that are reported complications of benzodiazepine withdrawal.